Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 307, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 27, 2005, 10:05 PM CDT for Rawlins County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2005, 10:05 PM CDT (03:05 UTC)
- Expired
- Aug 27, 2005, 11:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 10:20 PM CDT | HAIL 1.25 | 13 E Atwood, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3401 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 280306 SVRGLD KSC153-280400- /O.NEW.KGLD.SV.W.0307.050828T0305Z-050828T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1005 PM CDT SAT AUG 27 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME EASTERN RAWLINS COUNTY IN NORTHWEST KANSAS * UNTIL 1100 PM CDT * AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR HERNDON...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HERNDON AROUND 1005 PM CDT... RURAL EASTERN RAWLINS COUNTY THROUGH 1030 PM CDT... WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. LAT...LON 3997 10082 3973 10086 3975 10073 3996 10073 $$ JRM
2 follow-up statements
000 WWUS53 KGLD 280332 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 932 PM MDT SAT AUG 27 2005 KSC153-280400- /O.CON.KGLD.SV.W.0307.000000T0000Z-050828T0400Z/ RAWLINS KS- 1032 PM CDT SAT AUG 27 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM CDT FOR RAWLINS COUNTY... AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 7 MILES SOUTH OF HERNDON...MOVING SOUTH AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN RAWLINS COUNTY THROUGH 1050 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3994 10082 3967 10085 3968 10073 3996 10073 $$ JRM
000 WWUS53 KGLD 280358 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 958 PM MDT SAT AUG 27 2005 KSC153-280408- /O.EXP.KGLD.SV.W.0307.000000T0000Z-050828T0400Z/ RAWLINS KS- 1058 PM CDT SAT AUG 27 2005 ...THE SEVERE THUNDERSTORM WARNING FOR RAWLINS COUNTY EXPIRES AT 1100 PM CDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED ENTIRELY OUT OF THE AREA AND THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3994 10082 3967 10085 3968 10073 3996 10073 $$ JRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 8:35 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 27, 8:35 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 735 PM MDT SAT AUG 27 2005 .DISCUSSION...HAVE UPDATED SHORT TERM GRIDS TO INCREASE POPS AS A BROKEN LINE OF STORMS ADVANCES TOWARD WESTERN KANSAS/SOUTHWEST NEBRASKA. GENERAL SCENARIO CALLING FOR UPPER LEVEL ENERGY CURRENTLY WORKING WITH STRONG LOW LEVEL CONVERGENCE AND LIFT OVER THE WESTERN 1/4 OF THE AREA TO CONTINUE EAST OVERNIGHT. ACTIVITY IN WATCH AREA SLOW TO DEVELOP BUT AS INCREASING MID TO UPPER MOISTURE INTERACTS WITH ABOVE MENTIONED DISTURBANCE AND STRONG INSTABILITY STORMS WITHIN THE WATCH AREA SHOULD SLOWLY INCREASE IN COVERAGE. FOR THE EVENING UPDATE I HAVE INCLUDED LIKELY POPS FOR THE AREA AS THE CURRENT COLORADO ACTIVITY CONTINUES EAST. AFTER MIDNIGHT THINGS LESS CONFIDENT SO FOR NOW LEFT THEM AT CHANCE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && DDT
Hazardous weather outlook, Aug 27, 11:50 AM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT SAT AUG 27 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281245- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1150 AM CDT SAT AUG 27 2005 /1050 AM MDT SAT AUG 27 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT WILL MOVE SLOWLY SOUTH ACROSS THE AREA THIS AFTERNOON AND TONIGHT. AT THE SAME TIME...A COUPLE OF UPPER LEVEL DISTURBANCES WILL MOVE IN FROM THE WEST AND NORTHWEST. THERE WILL BE ENOUGH MOISTURE AND SUNSHINE TO ALLOW THE AIR MASS TO BECOME UNSTABLE AHEAD OF THESE FEATURES. AS A RESULT...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF NORTHWEST KANSAS AND EASTERN COLORADO THIS AFTERNOON AFTER 2 PM MDT (3 PM CDT). THESE STORMS WILL THEN SPREAD ACROSS THE REMAINDER OF THE REGION THROUGH THE OVERNIGHT HOURS. THE EXACT LOCATION OF THE FRONT WILL DETERMINE THE BEST CHANCE OF THUNDERSTORMS. AT THIS TIME...THE FRONT IS EXPECTED TO BE NEAR A FLAGLER TO GOODLAND TO HILL CITY LINE BY LATE THIS AFTERNOON. BECAUSE OF THE FRONT...SUFFICIENT INSTABILITY...AND A FAVORABLE TURNING OF WINDS THROUGH THE MIDDLE LEVELS OF THE ATMOSPHERE... SOME OF THESE STORMS COULD BECOME SEVERE ALONG AND SOUTH A LINE FROM FLAGLER TO GOODLAND TO MCCOOK. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOME THUNDERSTORMS WILL BE ONGOING DURING THE MORNING HOURS ALONG AND EAST OF A LINE FROM MCCOOK TO HOXIE TO SHARON SPRINGS. AFTER THOSE STORMS END...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THIS SAME AREA DURING THE LATE AFTERNOON AND EVENING HOURS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE WITH THE MAIN THREATS BEING LOCALLY HEAVY RAINFALL AND OCCASIONAL CLOUD TO GROUND LIGHTNING. AFTER A DRY MONDAY AND TUESDAY...THE NEXT CHANCE OF THUNDERSTORMS WILL BE WEDNESDAY AFTERNOON AND NIGHT AS ANOTHER FRONT AND UPPER LEVEL DISTURBANCE MOVE THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) ALONG AND SOUTH OF A FLAGLER TO GOODLAND TO MCCOOK LINE. BULLER/LAMMERS
In the hours before
Special weather statement, Aug 27, 5:18 PM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 418 PM MDT SAT AUG 27 2005 KSZ004-015>016-028>029-033-042-NEZ081-280400- DECATUR-GOVE-GRAHAM-LOGAN-NORTON-SHERIDAN-WICHITA-RED WILLOW- 418 PM MDT SAT AUG 27 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 749 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA... IN KANSAS THIS WATCH INCLUDES 7 COUNTIES IN NORTHWEST KANSAS DECATUR...GOVE...GRAHAM... LOGAN...NORTON...SHERIDAN... WICHITA... IN NEBRASKA THIS WATCH INCLUDES 1 COUNTY IN SOUTHWEST NEBRASKA RED WILLOW THIS INCLUDES THE CITIES OF...HILL CITY...HOXIE...LEOTI... MCCOOK...NORTON...OAKLEY...OBERLIN AND QUINTER.
Local storm report, Aug 27, 5:56 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT SAT AUG 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 9 N QUINTER 39.20N 100.23W
08/27/2005 1.00 INCH SHERIDAN KS TRAINED SPOTTER
&&
PFPLocal storm report, Aug 27, 9:14 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM MDT SAT AUG 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 6 S MCCOOK 40.12N 100.62W
08/27/2005 1.75 INCH RED WILLOW NE PUBLIC
&&
PFPLocal storm report, Aug 27, 9:49 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
849 PM MDT SAT AUG 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 6 W OBERLIN 39.82N 100.64W
08/27/2005 1.75 INCH DECATUR KS TRAINED SPOTTER
&&
PFPThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 9:40 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 65 min |
| Aug 27, 9:46 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 38 min |
| Aug 27, 9:59 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 61 min |
| Aug 27, 10:28 PM CDT | Flash Flood Warning | GLD | Decatur | 3 hr |
| Aug 27, 10:43 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 62 min |
| Aug 27, 10:48 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 59 min |
| Aug 27, 10:52 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 53 min |
| Aug 27, 11:00 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 30 min |
| Aug 27, 11:07 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 56 min |
| Aug 27, 11:19 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 42 min |
| Aug 27, 11:27 PM CDT | Flash Flood Warning | GLD | Norton | 3 hr |
| Aug 27, 11:41 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 28 min |
| Aug 27, 11:59 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 44 min |
| Aug 28, 12:05 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.